Alert archive / North Dakota / Wind Advisories in 2013

Wind Advisory 17, NWS Grand Forks, ND

November 9, 201312 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Nov 9, 2013, 10:05 AM CST for 12 counties in North Dakota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2013, 10:05 AM CST (16:05 UTC)
Expired
Nov 9, 2013, 6:00 PM CST
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cass County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

033 
WWUS73 KFGF 091605
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1005 AM CST SAT NOV 9 2013

...WINDY IN THE DEVILS LAKE BASIN AND SOUTHEASTERN NORTH
DAKOTA...

.NORTHWEST WINDS SUSTAIN 25 TO 35 MPH WITH GUSTS UP TO 45 MPH ARE
POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE DEVILS LAKE BASIN AND
SOUTHEASTWARD ALONG THE SHEYENNE RIDGE INTO SOUTHEASTERN NORTH
DAKOTA LATE THIS MORNING AND INTO LATE AFTERNOON.

NDZ006-014-015-024-026-028-029-038-039-049-052-053-100000-
/O.NEW.KFGF.WI.Y.0017.131109T1605Z-131110T0000Z/
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE...
NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
1005 AM CST SAT NOV 9 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...THROUGH LATE AFTERNOON

* WINDS...25 TO 35 MPH WITH GUSTS 45 MPH

* IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS 
  LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

JK
2 follow-up statements
531 
WWUS73 KFGF 092145
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 PM CST SAT NOV 9 2013

...WINDY IN THE DEVILS LAKE BASIN AND SOUTHEASTERN NORTH DAKOTA...

.NORTHWEST WINDS SUSTAINED 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL
CONTINUE FOR A BRIEF PERIOD THE REST OF THE AFTERNOON AND THEN
DIMINISH THIS EVENING AND OVERNIGHT.

NDZ006-014-015-024-026-028-029-038-039-049-052-053-100000-
/O.CON.KFGF.WI.Y.0017.000000T0000Z-131110T0000Z/
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE...
NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
345 PM CST SAT NOV 9 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* TIMING...THROUGH LATE AFTERNOON

* WINDS...20 TO 30 MPH WITH GUSTS 40 MPH

* IMPACTS...WAVES OF 4 TO 6 FEET MAY BE GENERATED IN THE DEVILS 
  LAKE BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
799 
WWUS73 KFGF 100004
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
604 PM CST SAT NOV 9 2013

...WINDS DIMINISHING...


NDZ006-014-015-024-026-028-029-038-039-049-052-053-100115-
/O.EXP.KFGF.WI.Y.0017.000000T0000Z-131110T0000Z/
TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CANDO...MADDOCK...LEEDS...DEVILS LAKE...
NEW ROCKFORD...LAKOTA...COOPERSTOWN...FINLEY...VALLEY CITY...
FARGO...LISBON...GWINNER...WAHPETON
604 PM CST SAT NOV 9 2013

...WIND ADVISORY HAS EXPIRED...

GUSTY NORTHWEST WINDS WILL CONTINUE 15 TO 25 MPH THROUGH EARLY
EVENING BUT CONTINUE TO DIMINISH TO AROUND 10 MPH OR LESS BY LATE
EVENING AND OVERNIGHT.


$$


DTR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Nov 9, 6:28 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Nov 9, 6:28 AM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
628 AM CST SAT NOV 9 2013

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 322 AM CST SAT NOV 9 2013

THE MAIN CONCERN FOR TODAY WILL BE WIND SPEEDS. LOW PRESSURE IS
PROPAGATING EASTWARD...LEAVING THE REGION IN A WEAK COLD AIR
ADVECTION REGIME. MODELS INDICATE UNIDIRECTIONAL FLOW TO 925MB BY
LATE MORNING ACROSS MUCH OF THE FA...AND UP TO 850MB ACROSS
SOUTHEAST NORTH DAKOTA. MODELS INDICATE 925MB WIND SPEEDS 30-35
KNOTS...AND 850MB WIND SPEEDS AROUND 40 KNOTS (WEAKER ACROSS THE
NORTHERN FA). WITH THE MODELS INDICATING DEEPER MIXING ACROSS
SOUTHEAST NORTH DAKOTA...THIS AREA WILL BE VERY CLOSE TO WIND
ADVISORY CRITERIA (MOS GUIDANCE INDICATES AROUND 26 KNOTS
SUSTAINED). CLOUDS ARE EXPECTED TO REMAIN THROUGH MUCH OF THE
DAY...WHICH COULD LIMIT MIXING POTENTIAL...AND WILL HOLD OFF ON AN
ADVISORY. OTHERWISE...SATELLITE IMAGERY INDICATES CLOUDS
UPSTREAM...AND UNTIL THE SURFACE RIDGE MOVES THROUGH THE REGION
TONIGHT...DO NOT SEE ANY POTENTIAL FOR CLEARING (DELAYED THE
CLEARING UNTIL TONIGHT). TEMPERATURES WILL START OUT WARM
TODAY...BUT WILL LIKELY ONLY RISE A FEW DEGREES. A STRONGER UPPER
WAVE IS ENTERING SOUTHERN MANITOBA...AND WILL BRING SNOW SHOWERS
TO NORTHWEST MINNESOTA TODAY. NOT MUCH ACCUMULATION EXPECTED...BUT
COULD BE UP TO AN INCH. FLURRIES POSSIBLE ELSEWHERE GIVEN CAA AND
LOW CLOUDS IN PLACE.

LOW LEVEL RIDGE MOVING THROUGH THE REGION TONIGHT SHOULD BE ABLE
TO CLEAR THE SKY. ASSUMING THAT THE SKY DOES CLEAR...TEMPERATURES
WILL BE IN THE TEENS (FOLLOWING COLDER GUIDANCE WHICH HAS VERIFIED
BETTER THE PAST WEEK).

ON SUNDAY...MAX TEMPERATURES WILL BE DETERMINED BY THE TIMING OF A
STRONG COLD FRONT. MOST MODELS INDICATE THIS FEATURE WILL MOVE
THROUGH THE REGION DURING THE AFTERNOON HOURS...WHICH SHOULD
PROVIDE MOST AREAS ENOUGH TIME TO WARM INTO THE UPPER 30S OR LOW-
MID 40S (ESPECIALLY RIGHT AHEAD OF THE COLD FRONT WHERE LOW LEVEL
FLOW WILL BE WESTERLY). STAYED CONSERVATIVE WITH THE MAX TEMP
FORECAST...ALTHOUGH OUR FORECAST COULD BE 5F-8F TOO COOL. THE
STRONGEST SYNOPTIC FORCING WILL BE ACROSS NORTHWEST
MINNESOTA...CLOSER TO THE UPPER WAVE...AND WE HAVE LOWER END POPS
HERE. ALSO...INCREASED WIND SPEEDS BEHIND THE FROPA GIVEN THE
STRONG COLD AIR ADVECTION EXPECTED (MODELS ONLY SHOWING WINDS
ALOFT OF 25-30 KNOTS...SO IF THAT IS TRUE THIS WOULD BE SHORT OF
ADVISORY CRITERIA...JUST A BRIEF PERIOD OF GUSTY WINDS).

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 322 AM CST SAT NOV 9 2013

SUNDAY NIGHT-MONDAY NIGHT...STRONG COLD FRONT WILL CONTINUE TO
SWEEP THROUGH THE REGION SUNDAY NIGHT...WITH HIGH PRESSURE
FOLLOWING FOR MONDAY INTO MONDAY NIGHT. MODELS DIFFER A LITTLE BIT
WITH 850MB TEMPERATURE VALUES ON MONDAY...BUT GENERALLY -12C TO
-18C. NEEDLESS TO SAY...TEMPERATURES WILL BE WELL BELOW NORMAL
VALUES. FOLLOWED THE COLDER GUIDANCE CONSIDERING MODEL PERFORMANCE
FOR THIS PAST WEEK.

TUESDAY-FRIDAY...TRANSITORY MID/UPPER RIDGING WILL SLIDE ACROSS
THE AREA ON TUESDAY AS THE SFC HIGH CONTINUES SOUTHWARD ACROSS THE
PLAINS. INCREASING WARM ADVECTION AND SOUTHWEST SFC WINDS SHOULD
ALLOW FOR SOME DECENT TEMP RECOVERY...LIMITED SOMEWHAT THOUGH BY
THE VERY CHILLY START TO THE DAY...KEEPING HIGH TEMPS A BIT BELOW
NORMAL. TUESDAY NIGHT WILL NOT BE AS COLD...WITH CONTINUED WARM
ADVECTION AND A STRENGTHENING PRESSURE GRADIENT KEEPING WINDS UP.

THE THERMAL RIDGE AXIS WILL MOVE ACROSS THE AREA ON WEDNESDAY AS A
RELATIVELY WEAK COLD FRONT ADVANCES TOWARDS THE REGION. WITH
FAVORABLE WEST WINDS...TEMPS INTO THE 40S IN SOME AREAS CAN BE
EXPECTED.

BEYOND WEDNESDAY...MODELS SHOW SOME DEGREE OF NORTHWEST FLOW ALOFT
DEVELOPING FOR THE LATTER HALF OF THE WEEK. ALTHOUGH THE TIMING AND
PLACEMENT VARY AMONG MODELS...SEVERAL WEAK SHORTWAVE TROUGHS WILL
LIKELY PASS THROUGH THE REGION LATE IN THE WEEK. ANY IMPULSE MAY
GENERATE LIGHT PRECIP...BUT NO MAJOR SYSTEMS ARE EXPECTED. TEMPS
LOOK TO REMAIN SEASONABLE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 628 AM CST SAT NOV 9 2013

CIGS ACROSS THE REGION TRANSITION WEST TO EAST FROM MVFR TO IFR TO
LIFR. LATEST RAP GUIDANCE INDICATES THERE WILL BE SLOW IMPROVEMENT
THROUGH THE PERIOD...WITH CLEARING POSSIBLE LATER THIS EVENING OR
EVEN MORE INTO SUNDAY MORNING. SCATTERED SNOW SHOWERS EXPECTED
WITHIN NORTHWEST MINNESOTA...WITH FLURRIES TO THE WEST. GUSTY
NORTHWEST WINDS INTO THE AFTERNOON HOURS...DECREASING THIS
EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...TG
Hazardous weather outlook, Nov 9, 3:45 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 AM CST SAT NOV 9 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
345 AM CST SAT NOV 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WITH THAT
SAID...THERE WILL BE PERIODS OF LIGHT ACCUMULATING SNOW ACROSS
NORTHWEST MINNESOTA...WITH UP TO AN INCH POSSIBLE BY LATE
AFTERNOON. WINDY CONDITIONS ARE EXPECTED ALONG AND WEST OF THE RED
RIVER VALLEY...STRONGEST ACROSS SOUTHEAST NORTH DAKOTA...WITH
SPEEDS UP TO 30 MPH AND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION SUNDAY AFTERNOON
AND EVENING. GUSTY WINDS AND SNOW SHOWERS ARE POSSIBLE...ALTHOUGH
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, Nov 9, 7:26 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 AM CST SAT NOV 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     SNOW             GREENBUSH               48.70N 96.18W
11/09/2013  M1.8 INCH        ROSEAU             MN   CO-OP OBSERVER

&&

JAM

Nearby

Wind Advisories in North Dakota, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.